Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, June 20, 2008

June 20, 2008 · NWS BGM · 8 events in 2 counties and zones

A low pressure system in the upper atmosphere brought showers and scattered thunderstorms to the area. Isolated storms produced hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system in the upper atmosphere brought showers and scattered thunderstorms to the area. Isolated storms produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 1:25 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 20, 1:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI JUN 20 2008

.SYNOPSIS...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL CONTINUE TO BRING
SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS TO THE AREA THROUGH
SATURDAY. A STRONGER SYSTEM WILL ARRIVE WITH MORE NUMEROUS
SHOWERS, AND POSSIBLY THUNDERSTORMS ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE AS OF 9 AM...
LOWERED RAIN CHANCES FOR THE DAY AS MDLS FCST MIDLVL HEIGHTS AND
TEMPERATURES TO RISE. ONE MIDLVL WAVE PASSED BY EARLY THIS MORNING
WITH SHRA NOW OVER VT. A SECONDARY IMPULSE IS DIVING ACROSS THE
SRN TIER AND SHOULD BRING JUST A FEW AREAS OF SHRA DOWN ACROSS
NEPA AND SOUTH CNTRL NY THIS MORNING. SCATTERED COVERAGE AT BEST.
SOME DESTABILIZATION WILL OCCUR THIS AFTERNOON AS SFC WARMS A
LITTLE FASTER THAN THE MIDLVLS...HOWEVER WATER VAPOR LOOP AND MDLS
ARE NOT INDICATING A SIG WAVE AGAIN UNTIL POSSIBLY THIS EVENING.
THEREFORE WITH SLIGHT RIDGING AND SOME NVA WE WILL JUST GO WITH
THE IDEA OF SOME REDEVELOPMENT...BUT SPOTTY AND TRANSIENT
COVERAGE AND HAVE LOWERED POPS BACK TO CHC. AMOUNT OF CLOUDS AND
SHOWERS WILL SUPRESS MAX TEMPS TO BETWEEN 68F-72F.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
VERY LITTLE CHANGE TO THE PERSISTENT TROF PATTERN. THERE IS A BIT
OF FLATTENING STARTING FRIDAY NIGHT, BUT ANOTHER WAVE DIVES ACROSS
THE LAKES ON SATURDAY. THIS SHOULD HELP SPUR MORE THUNDERSTORM OR
SHOWER ACTIVITY BY AFTERNOON, IF NOT SOONER.

TROF DEEPENS ON SUNDAY AND ROTATES A WAVE TO OUR SOUTH. THIS WILL
SPREAD MORE NUMEROUS SHOWERS ACROSS NY AND PA THROUGH SUNDAY
NIGHT. INSTABILITY PROFILE IS MUNDANE, BUT WILL KEEP A CHANCE FOR
THUNDER IN FORECAST DUE TO FORCING AND SOME AMOUNT OF ELEVATED
INSTABILITY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE IN THE EXTENDED. LONG RANGE GUIDANCE IS IN
REASONABLY GOOD AGREEMENT ON THE OVERALL EVOLUTION OF THE PATTERN
OVER OUR AREA. THE PRIMARY EASTERN CONUS TROUGH LIFTS EARLY IN THE
PERIOD...BUT NORTHWESTERLY FLOW WITH EMBEDDED IMPULSES WILL
CONTINUE IN ITS WAKE. THIS EVOLUTION WILL BRING GRADUAL MODERATION
IN TEMPERATURES...WITH TYPICAL VALUES FOR THIS TIME OF YEAR
RETURNING BY MIDWEEK.

AS FOR PRECIPITATION...A SHORTWAVE IN THE NORTHWESTERLY FLOW
ARRIVES ON WEDNESDAY WITH A CHANCE FOR SHRA/TSRA THROUGH THURSDAY.
OUTSIDE OF THIS...THE EARLY AND LATER PORTIONS OF THE EXTENDED
LOOK DRY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHRA WITH A FEW EMBEDDED TSRA ARE OCCURRING THROUGHOUT
THE AREA. LOCATIONS ARE GENERALLY VFR...BUT OCCASIONAL MVFR CIGS
ACCOMPANY THE SHRA...PARTICULARLY SOUTH OF SYR/RME. HAVE INCLUDED
A CB GROUP /OUTSIDE OF SYR/RME/ FOR THE AFTERNOON GIVEN THE
EMBEDDED THUNDERSTORMS...

SHRA/TSRA WILL CLEAR UP THIS EVENING WITH SOME SCT MID CLOUDS
REMAINING. EXPECT SOME FOG DEVELOPMENT AT ELM TONIGHT...BUT WINDS
ALOFT MAY KEEP DENSE FOG FROM FORMING. VFR CONDITIONS WILL
CONTINUE THROUGH 18Z SATURDAY.

OUTLOOK...

SAT AFT/NIGHT...GENERALLY VFR WITH CHC MVFR SHRA/TSRA.

SUN...NUMEROUS SHRA AND POSSIBLE TSRA WITH MVFR AND POSSIBLE IFR
RESTRICTIONS.

SUN NIGHT...IMPROVEMENT TO VFR.

MON...GENERALLY VFR. CHANCE OF AFTERNOON MVFR SHRA/TSRA.

TUE/WED...GENERALLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...JAB
SHORT TERM...DJP
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 20, 1:23 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
223 AM EDT FRI JUN 20 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
223 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND
PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81.
THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Special weather statement, Jun 20, 12:43 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT FRI JUN 20 2008

PAZ043-044-047-201815-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
143 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CLARKS SUMMIT...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CLARKS SUMMIT AND CLARKS GREEN AT 155 PM EDT...
  OLD FORGE AT 200 PM EDT...
  WEST SCRANTON AND TAYLOR AT 205 PM EDT...
  SCRANTON AND DICKSON CITY AT 210 PM EDT...
  DUNMORE AND THROOP AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jun 20, 1:11 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI JUN 20 2008

NYZ022>025-055-056-PAZ038-039-202000-
BRADFORD-BROOME-CHEMUNG-SCHUYLER-STEUBEN-SUSQUEHANNA-TIOGA-TOMPKINS-
211 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS MOVING THROUGH THE TWIN TIERS AND PORTIONS
OF THE EASTERN FINGER LAKES REGION...

AT 2:00 PM...SCATTERED STRONG THUNDERSTORMS WERE SCATTERED ACROSS
PORTIONS OF THE TWIN TIERS AND EASTERN FINGER LAKES REGION FROM
STEUBEN COUNTY EAST THROUGH SCHUYLER AND CHEMUNG COUNTIES OF NEW
YORK AND INTO THE NORTHERN SECTIONS OF BRADFORD COUNTY
PENNSYLVANIA. AS THESE STORMS MOVE EAST AT 20 TO 25 MPH...THEY WILL
MOVE INTO BROOME AND SUSQUEHANNA COUNTIES BETWEEN 2:15 AND 3:15 PM
THIS AFTERNOON.  THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND...DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN
UPWARDS OF ONE QUARTER OF AN INCH AS THEY MOVE THROUGH.

MJN

The radar

The Binghamton radar (KBGM), 70 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
June 20, 2:10 PM EST
Where
Bradford County, 0.52 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
41.780, -76.610

Hail, Bradford

When
June 20, 2:18 PM EST
Where
Bradford County, 0.69 mi S of North Towanda
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.770, -76.450

Thunderstorm Wind, Bradford

When
June 20, 2:35 PM EST
Where
Bradford County, 0.86 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.860, -76.340

Trees were blown down.

Thunderstorm Wind, Bradford

When
June 20, 2:50 PM EST
Where
Bradford County, Stevensville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -76.180

Trees were blown down.

Hail, Luzerne

When
June 20, 5:03 PM EST
Where
Luzerne County, Dallas
Measured
0.88 in hail
Reported by
Public
Coordinates
41.330, -75.970

Hail, Luzerne

When
June 20, 5:12 PM EST
Where
Luzerne County, Forty Ft
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.300, -75.880

Hail, Luzerne

When
June 20, 5:15 PM EST
Where
Luzerne County, 0.86 mi SE of Wyoming
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.310, -75.840

Hail, Luzerne

When
June 20, 5:15 PM EST
Where
Luzerne County, Shavertown
Measured
0.88 in hail
Reported by
Public
Coordinates
41.320, -75.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114572, 114565, 114570, 114571, 114566, 114567, 114568, 114569.